Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 203, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 6, 2004, 4:59 AM CDT for Midland County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2004, 4:59 AM CDT (09:59 UTC)
- Expired
- Oct 6, 2004, 9:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 16 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.0 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1149 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 061005 FFWMAF TXC329-061400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 459 AM CDT WED OCT 6 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... MIDLAND COUNTY IN WEST TEXAS * UNTIL 900 AM CDT * AT 457 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED CONTINUED SHOWERS AND THUNDERSTORMS OVER MIDLAND COUNTY...MOVING EAST AT 20 MPH. AT 457 AM CDT...FLOODING OF CITY STREETS WAS STILL BEING REPORTED ACROSS THE CITY OF MIDLAND. THE INTERSECTION OF HIGHWAY 158 AND INTERSTATE 20 WAS ALSO REPORTED TO BE FLOODED AND IMPASSABLE. ADDITIONAL RAINFALL WILL ONLY COMPOUND CURRENT FLOOD PROBLEMS ACROSS MIDLAND COUNTY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS MORE DIFFICULT TO RECOGNIZE FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3166 10229 3208 10228 3208 10178 3166 10177 $$
1 follow-up statement
000 WGUS74 KMAF 061203 FFSMAF TXC329-061400- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 702 AM CDT WED OCT 6 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 900 AM CDT FOR MIDLAND COUNTY... AT 655 AM CDT...WEATHER SPOTTERS AND THE BROADCAST MEDIA CONTINUED TO REPORT FLASH FLOODING ACROSS PARTS OF MIDLAND COUNTY. HIGH WATER WAS REPORTED AT THE INTERSECTION OF STATE HIGHWAY 158 AND INTERSTATE 20 AND SEVERAL OTHER LOCATIONS ALONG BUSINESS INTERSTATE 20 INCLUDING THE INTERSECTION WITH MIDLAND DRIVE. ALTHOUGH LIGHT TO MODERATE RAINFALL IS ENDING IN THE WARNED AREA...RUNOFF WILL CONTINUE TO RESULT IN HIGH WATER RUNNING THROUGH MANY LOW WATER CROSSINGS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND...DONT DROWN. LAT...LON 3166 10229 3208 10228 3208 10178 3166 10177 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 4:20 AM CDT, 39 minutes earlier.
Area forecast discussion, Oct 6, 4:20 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 420 AM CDT WED OCT 6 2004 DUE TO THE ONGOING SEVERE/FLASH FLOOD EVENT EDITS FOR THIS FORECAST UPDATE ARE RESTRICTED TO DAY 1 GRIDS. THE POTENT MID/UPPER LEVEL TROUGH CURRENTLY OVER THE FOUR CORNERS REGION WILL CONTINUE TO SERVE AS THE DOMINANT FEATURE IMPACTING SENSIBLE WEATHER AROSS THE FA. THIS FEATURE WILL PROPAGATE EAST VERY SLOWLY WITH THE TROUGH AXIS EXTENDING FROM THE CENTRAL PLAINS TO THE SOUTHERN ROCKIES BY 12Z THURSDAY. THE EXPANSIVE PRECIP SHIELD OVER THE CENTRAL/EASTERN ZONES ATTM IS EXPECTED TO SHIFT EAST ACROSS THE FA THROUGH 18Z TODAY AS ENTRANCE REGION OF AN UPPER JET MAX PROPAGATES EAST-NORTHEAST OF THE AREA. ANOTHER ROUND OF CONVECTION IS PROGGED TO ERUPT OVER THE WESTERN CWA LATE TODAY AS DEEP FORCING/LIFT AGAIN INCREASES IN AREA OF DPVA... AIDED BY THE NOSE OF ANOTHER JET MAXIMA ROUNDING THE TROUGH BASE. THE ATMOSPHERE WILL BE PRIMED FOR ANOTHER ROUND OF SEVERE STORMS AND FLASH FLOODING AS LOW LEVEL FLOW REMAINS BACKED AHEAD OF THE MID LEVEL TROUGH AXIS AND COPIOUS MOISTURE REMAINES IN PLACE. INSTABILITY AXIS WILL REMAIN ORIENTED OVER THE WESTERN FA WHERE INSOLATION WILL LIKELY BE MOST PRONOUNCED. INCREASING LARGE SCALE DYNAMICAL FORCING AND LLJ SHOULD HELP MAINTAIN CONVECTION AS IT SHIFTS EAST OVER THE FA DURING THE LATE EVENING/OVERNIGHT. FORECAST SOUNDINGS CONTINUE TO SHOW SUFFICIENT INSTABILITY/DEEP LAYER SHEAR FOR SUPERCELL STORM STRUCTURES. GIVEN RECENT HEAVY RAINS AND EXPECTED HIGH RAIN EFFICIENCY...FLASH FLOOD WATCH WILL BE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 76 57 74 56 / 80 70 50 30 CARLSBAD NM 76 57 74 56 / 60 80 40 30 DRYDEN TX 77 61 77 60 / 30 50 40 30 FORT STOCKTON TX 77 59 75 58 / 60 70 40 30 GUADALUPE PASS TX 73 53 71 54 / 50 70 40 20 HOBBS NM 75 57 72 55 / 50 90 50 30 MARFA TX 75 50 71 50 / 50 70 40 30 MIDLAND INTL AIRPORT TX 76 58 75 57 / 70 80 50 30 ODESSA TX 76 61 75 58 / 70 80 50 30 WINK TX 83 61 82 55 / 60 90 40 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...FLASH FLOOD WATCH ALL ZONES 12Z THU. NM...FLASH FLOOD WATCH ALL ZONES 12Z THU. && 10
Hazardous weather outlook, Oct 5, 2:45 PM CDT, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT TUE OCT 5 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 245 PM CDT (145 PM MDT) TUE OCT 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN NEW MEXICO AND WEST TEXAS TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FROM THESE THUNDERSTORMS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. DUE TO THE ABUNDANT MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THUNDERSTORMS AS WELL. SOUTHEASTERN NEW MEXICO...THE UPPER TRANS PECOS...AND THE PERMIAN BASIN WILL BE MOST LIKELY TO RECEIVE HEAVY RAINFALL...AND POSSIBLY FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL COUNTIES TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON WEDNESDAY. SEVERE WEATHER WILL BE POSSIBLE AGAIN WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. THESE THUNDERSTORMS MAY ALSO LEAD TO ADDITIONAL FLASH FLOODING ACROSS AREAS THAT RECEIVE HEAVY RAINFALL TONIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST WEATHER INFORMATION. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT. && .TECHNICAL DISCUSSION... A NUMBER OF FACTORS WILL CONTRIBUTE TO THE SEVERE WEATHER THREAT TONIGHT. VERTICAL SHEAR FROM 0 TO 6KM AGL WILL INCREASE TO THE 40KT TO 45KT RANGE AS AN UPPER LEVEL TROUGH APPROACHES. SHEAR OF THIS MAGNITUDE IS SUFFICIENT FOR ORGANIZED CONVECTION TO FORM WITH SUPERCELLS POSSIBLE. THE HIGHEST VALUES OF SHEAR WILL BE LOCATED OVER SOUTHEASTERN NEW MEXICO...SO EXPECT THE BEST CHANCE FOR SEVERE WEATHER IN THIS AREA. THIS TROUGH WILL ALSO INCREASE LARGE-SCALE LIFT OVER THE AREA AS IT NEARS THE REGION. INSTABILITY HAS BEEN INCREASING THROUGHOUT THE DAY AS SUNSHINE HAS BEEN ABLE TO WARM THE BOUNDARY LAYER...AND DEWPOINTS REMAIN NEAR 60F DEGREES. LAPSE RATES GREATER THAN 7C/KM IN THE 700MB TO 500MB LAYER WILL ALSO CONTRIBUTE TO THE ATMOSPHERIC INSTABILITY.
In the hours before
Local storm report, Oct 5, 11:47 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1147 PM CDT TUE OCT 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 25 SW CARLSBAD 32.15N 104.54W
10/05/2004 0.75 INCH EDDY NM TRAINED SPOTTER
7 MILES NORTH OF THE EDDY/CULBERSON COUNTY LINE.
0738 PM TORNADO 18 W PECOS 31.41N 103.80W
10/05/2004 REEVES TX BROADCAST MEDIA
BRIEF TOUCHDOWN.
0958 PM HAIL LOVINGTON 32.95N 103.35W
10/05/2004 0.50 INCH LEA NM OTHER FEDERAL
38 KNOT WIND AND HEAVY RAIN ACCOMPANIED MARBLE HAIL.
1005 PM HAIL 6 SE LOVINGTON 32.88N 103.28W
10/05/2004 0.88 INCH LEA NM LAW ENFORCEMENT
NICKEL HAIL BETWEEN HOBBS AND LOVINGTON AT 66 MILE MARKER
ON STATE HIGHWAY 18.
1105 PM HAIL MENTONE 31.71N 103.60W
10/05/2004 0.88 INCH LOVING TX TRAINED SPOTTER
HEAVY RAIN ACCOMPANIED HAIL.
&&
JPCThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 7:25 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 65 min |
| Oct 5, 7:34 PM CDT | Tornado Warning | MAF | Reeves | 56 min |
| Oct 5, 7:50 PM CDT | Tornado Warning | MAF | Culberson, Reeves | 40 min |
| Oct 5, 8:38 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 67 min |
| Oct 5, 9:17 PM CDT | Flash Flood Warning | MAF | Culberson | 4 hr |
| Oct 5, 9:35 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 40 min |
| Oct 5, 9:42 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 63 min |
| Oct 5, 10:16 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 59 min |
| Oct 5, 10:17 PM CDT | Severe Thunderstorm Warning | MAF | Loving | 58 min |
| Oct 5, 10:26 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 64 min |
| Oct 5, 10:36 PM CDT | Flash Flood Warning | MAF | Gaines | 4 hr |
| Oct 5, 11:11 PM CDT | Tornado Warning | MAF | Reeves | 64 min |
| Oct 5, 11:21 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 39 min |
| Oct 5, 11:35 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 55 min |
| Oct 5, 11:42 PM CDT | Flash Flood Warning | MAF | Winkler | 3 hr |
| Oct 5, 11:56 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 49 min |
| Oct 6, 12:05 AM CDT | Flash Flood Warning | MAF | Ector | 6 hr |
| Oct 6, 12:10 AM CDT | Flash Flood Warning | MAF | Dawson | 4 hr |
| Oct 6, 12:13 AM CDT | Flash Flood Warning | MAF | Andrews | 4 hr |
| Oct 6, 12:31 AM CDT | Severe Thunderstorm Warning | MAF | Ward | 59 min |
| Oct 6, 12:49 AM CDT | Flash Flood Warning | MAF | Midland | 4 hr |
| Oct 6, 1:08 AM CDT | Flash Flood Warning | MAF | Crane, Ward | 5 hr |
| Oct 6, 1:33 AM CDT | Flash Flood Warning | MAF | Howard, Martin | 4 hr |
| Oct 6, 1:45 AM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 45 min |
| Oct 6, 1:52 AM CDT | Flash Flood Warning | MAF | Glasscock | 4 hr |
| Oct 6, 2:03 AM CDT | Flash Flood Warning | MAF | Mitchell, Scurry | 5 hr |
| Oct 6, 3:06 AM CDT | Flash Flood Warning | MAF | Pecos | 4 hr |
| Oct 6, 4:39 AM CDT | Flash Flood Warning | MAF | Terrell | 4 hr |
| Oct 6, 6:44 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 61 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.